[Skip to Content]
[Skip to Content Landing]
Article
December 1975

Long-Term Intramuscular Administration of Triamcinolone AcetonideEffect on the Hypothalamic-Pituitary-Adrenal Axis

Author Affiliations

USN; USN

From the Department of Dermatology (Dr Carson) and the Clinical Investigation Center (Dr Daane), Naval Regional Medical Center, Oakland, Calif. Dr Weinstein is now in private practice in Oakland.

Arch Dermatol. 1975;111(12):1585-1587. doi:10.1001/archderm.1975.01630240041007
Abstract

• Five patients received intramuscular injections of triamcinolone acetonide for periods ranging from five months to three years. Metyrapone tartrate testing was used to assess the function of the hypothalamic-pituitary-adrenal (HPA) axis during, after, and, in one case, before the drug therapy. The HPA axis function was found to be suppressed during the period of treatment and up to ten months after cessation of therapy. Lens opacities appeared in two of the five patients while they were receiving triamcinolone acetonide. Results of this study indicate that patients to whom triamcinolone acetonide has been administered should be given supportive doses of corticosteroids during stressful situations (eg, major surgery). They should also receive ophthalmologic examinations every three to six months while they are receiving the medication.

(Arch Dermatol 111:1585-1587, 1975)

×